When to change meds
Apr 27, 2008
I was diagnosed three years ago. At that time had VL of 68,000, CD4 of 78 and CD4 % 5.6. Started immediately on Epzicom and Kaletra. Now undetectable VL, CD 4 of 278 and CD4% of 24. My biggest issue is dealing with the daily diahrrea. I want to know if another combination would have less side effects, but I worry about changing a treatment regime that appears to be working (albeit very slowly in my opinion....I was hoping for a better CD4 count by now.) Is there any research on the pros and cons of switching meds and if so, are there better alternative to what I am doing now?
Response from Dr. DeJesus
Switching HIV meds in a patient that is virologically suppressed (like yourself) to ameliorate side effects, such as diarrhea, is a very common phenomenon. There are many studies that have shown that doing this type of switch is very safe and results in improvements of side effects, while maintaining viral suppression in most patients. Some HIV providers will argue that you should not change because, "Don't fix it if it's not broken," but I will argue back that your regimen is already broken, because it is causing you to have significant symptoms that may put you at risk of becoming less adherent in the future.
Kaletra is likely the culprit for your diarrhea. You have always been virologically suppressed since you started this treatment with Kaletra and Epzicom 3 years ago, thus your new treatment options will depend on if you had a resistance test (genotypic test) before you started HIV medications. If you did not have a resistance test before starting therapy, you cannot get it now, because your virus is already undetectable.
If you had a genotype test and it showed that you have no resistance, you could switch the Kaletra to Sustiva, or to another protease inhibitor associated with less diarrhea, such as Reyataz. If you have some resistance on your genotype, then your options will depend on the resistance test results. If you do not have a resistance test before starting therapy, then I will advise you to ask your provider to consider switching the Kaletra for another boosted protease inhibitor such as Reyataz/Norvir or Prezista/Norvir, which has been associated with significantly less diarrhea.
Regarding your CD4 counts, it seems like your CD4 percentage has increased a lot! You started with very few CD4 cells, and unfortunately, some people respond better than others in terms of regaining more CD4 cells, but you are not doing bad at all. Good luck!
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can HIV Be Transmitted Through Blowjob From A Prostitute?
- AIDS Infection Risk Blowjob From A Prostitute
- Bloody Nose After Vaginal Sex With Condom Does It Mean I Have HIV
- Headache After Oral Sex With No Protection Does It Mean I Have HIV
- Painful Red Spots After Drinking Water Worried I Have HIV
- Painful Red Spots After Giving Handjob Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.